Tornadoes · United States · Kansas · 2003

F0 tornado, Jamestown, Kansas, May 8, 2003

This F0 tornado ran 0.1 miles across Cloud County on May 8, 2003, touching down at 3:32 PM CDT and reaching 60 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 8, 2003
Touchdown
3:32 PM CDT (20:32 UTC)
Path length
0.1 miles (0.2 km)
Path width
60 yards (55 m)
Deaths
0
Injuries
0
County
Cloud County
Touchdown point
39.600, -97.870
Lift-off point
39.600, -97.870
Record number
262

What the Weather Service recorded

A tornado touched down briefly over open country near Jamestown.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS TOP issued a tornado warning for this county at 20:24 UTC, 8 minutes before the tornado touched down, in force until 21:30 UTC.

Issued (UTC)ExpiredProductOffice
08:58 UTC09:45 UTCSevere Thunderstorm WarningTOP
20:11 UTC21:00 UTCSevere Thunderstorm WarningTOP
20:24 UTC21:30 UTCTornado WarningTOP
20:50 UTC21:30 UTCTornado WarningTOP

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:14 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 8, 2:28 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 8, 2:28 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
228 PM CDT THU MAY 8 2003

FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND
THEN AGAIN IN THE LATE PERIODS.

ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT
JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST.
STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT
500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD
POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT
JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL
KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER
OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED
SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF
KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS
WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS
AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON.

COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY.
DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER
INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE
STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES.

STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE
WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH
A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN
THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS
NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION
INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE
THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY
SHALLOW BUT WILL KEEP CHANCE POPS GOING.

UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT
WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN
THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY
NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO
AND THE WAVE MOVING THROUGH THURSDAY.

.TOP...NONE.

65
Hazardous weather outlook, May 8, 1:40 PM CDT, 1 hour 52 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
140 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK APPEARS LIKELY THIS AFTERNOON
AND THIS EVENING.

THUNDERSTORMS WILL RAPIDLY BECOME SEVERE THIS AFTERNOON ACROSS
NORTHCENTRAL KANSAS.  LARGE HAIL...DAMAGING WINDS...AND LONG LIVED
TORNADOES ARE ALL EXPECTED DURING THE AFTERNOON ACROSS NORTHCENTRAL
KANSAS.  THESE STORMS WILL SPREAD OR DEVELOP EAST DURING THE REST OF
THE AFTERNOON...WITH THE STRONGEST STORMS GENERALLY NORTH OF
INTERSTATE 70...AND WEST OF THE TURNPIKE...THROUGH EARLY EVENING.

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD INTO THE AREA ALONG AND
SOUTHEAST OF THE TURNPIKE BY EARLY EVENING. THESE STORMS WILL ALSO
BY CAPABLE OF PRODUCING TORNADOS...ALONG WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY
MORNING...MAINLY BETWEEN MIDNIGHT AND NOON...ACROSS ALL OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 8, 9:45 AM CDT, 5 hours 47 minutes before
KSZ008>012-020>024-026-081600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
945 AM CDT THU MAY 8 2003

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
#297...

  REPUBLIC              WASHINGTON            CLOUD
  CLAY                  RILEY

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #297...

  MANHATTAN             CLAY CENTER           CONCORDIA

SEVERE THUNDERSTORM WATCH #297 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  NEMAHA                MARSHALL              BROWN
  JACKSON               POTTAWATOMIE          JEFFERSON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #297...

  MARYSVILLE            HIAWATHA
Special weather statement, May 8, 10:50 AM CDT, 4 hours 42 minutes before
KSZ010>012-023-024-026-081615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 AM CDT THU MAY 8 2003

SEVERE THUNDERSTORM WATCH #297 WILL BE ALLOWED TO EXPIRE AT 1100 AM
FOR THE FOLLOWING COUNTIES...

  NEMAHA                MARSHALL              BROWN
  JACKSON               POTTAWATOMIE          JEFFERSON

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #297 AFTER
1100 AM...

  MARYSVILLE            HIAWATHA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 12:00Z

8.5 hours before the tornado, 203 km from the path. May 8, 2003.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -78434, lifted condensation level 836 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 427 square meters per square second, 0 to 6 km bulk shear 59 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-78434 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 00:00Z

3.5 hours after it, 203 km from the path. May 9, 2003.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1679 joules per kilogram, CIN -6, lifted condensation level 807 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 247 square meters per square second, 0 to 6 km bulk shear 62 knots.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1679 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
1908 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
2.1
Supercell composite
9.5
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Concordia (CNK), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:55 UTC606080° 14 kt19999.7BR
19:13 UTC60.860.880° 13 kt999BR
19:27 UTC60.860.880° 10 kt18998.6BR
19:55 UTC616180° 15 kt997.6BR
20:01 UTC60.860.890° 15 kt997TS BR
20:23 UTC60.860.870° 15 kt995.3TS BR
20:43 UTC62.662.6100° 20 kt24994.2TS BR
20:55 UTC6463350° 7 kt20997TS BR
21:05 UTC62.660.8360° 11 kt22995.9TS BR
21:21 UTC62.662.660° 11 kt994.2-TSRA BR
21:46 UTC64.462.630° 14 kt994.6TS BR
21:55 UTC646370° 7 kt994.6TS BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the touchdown began at 20:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 8, 2003

46 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 81:08 AM CDTF1Stephens, OK3.0200$40,000
May 81:17 AM CDTF0Stephens, OK0.530
May 81:32 AM CDTF2Jefferson, OK6.0150$70,000
May 82:23 AM CDTF2Love, OK4.0440$150,000
May 82:54 AM CDTF2Marshall, OK7.0300$100,000
May 86:04 AM CDTF1LeFlore, OK4.0100$30,000
May 811:40 AM CDTF0Pemiscot, MO1.075$10,000
May 811:10 AM MDTF0Adams, CO0.150
May 811:17 AM MDTF0Adams, CO0.150
May 812:05 PM MDTF0Weld, CO0.150
May 812:13 PM MDTF0Adams, CO0.150
May 81:20 PM CDTF1Gibson, TN4.0100$30,000
May 81:05 PM MDTF1Morgan, CO0.150
May 83:15 PM EDTF0Essex, VA0.250
May 83:00 PM CDTF0Macoupin, IL0.250
May 85:00 PM CDTF0McClain, OK0.230
May 85:04 PM CDTF0Cleveland, OK2.3100$500,000
May 85:10 PM CDTF4Moore tornado, OK17.3700134$370 million
May 85:15 PM CDTF0Clay, IL0.110
May 85:20 PM CDTF1Gage, NE7.0150
May 86:05 PM CDTF0Pottawatomie, KS0.160
May 86:08 PM CDTF0Noble, OK0.850$3,000
May 86:13 PM CDTF1Butler, KS2.0100$60,000
May 86:25 PM CDTF0Greenwood, KS2.075$20,000
May 86:31 PM CDTF1Osage, KS6.0120$250,000
May 86:32 PM CDTF1Greenwood, KS3.0100$70,000
May 86:40 PM CDTF3Osage, KS25.0800$1.5 million
May 86:46 PM CDTF3Osage, OK45.0880$250,000
May 86:56 PM CDTF3Woodson, KS23.03503$2.5 million
May 87:07 PM CDTF0Osage, KS0.160
May 87:10 PM CDTF0Coffey, KS0.180
May 87:10 PM CDTF0Osage, KS0.160
May 87:17 PM CDTF0Douglas, KS0.180
May 87:21 PM CDTF1Allen, KS3.0125$150,000
May 87:24 PM CDTF0Jefferson, KS0.180
May 87:26 PM CDTF1Douglas, KS0.250
May 87:38 PM CDTF2Douglas, KS0.72506$6.4 million
May 87:38 PM CDTF2Anderson, KS15.08003$1.1 million
May 87:45 PM ESTF1Perry, IN3.0100$120,000
May 87:52 PM CDTF2Linn, KS7.0300$10,000
May 88:00 PM CDTF0Breckinridge, KY1.050
May 88:13 PM CDTF0Montgomery, KS2.075
May 88:28 PM CDTF0Montgomery, KS0.550
May 88:52 PM CDTF0Labette, KS0.555
May 89:21 PM CDTF0Henry, MO3.050
May 810:00 PM CDTF0Johnson, MO0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.